MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214-02D
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since instrument paths and biopsies were applied in a different location in the brain than anticipated, with the brainlab device involved, despite according to the surgeon: the outcome of the surgery was successful, a diagnosis for the tumor was made from the permanent section.There was no (direct or increased) risk to harm a critical structure due to the craniotomy or invasive steps done at this surgery.There was no harm or negative clinical effect for the patient due to the surgery, nor for the prolongation of anesthesia by ca.30 minutes.There are no remedial actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the reported deviation from the intended target (center of tumor) by approximately 5.75mm is the combination of the following: the pre-surgical mri scan used for registration to navigation did not completely fulfill brainlab's requirements, which could have caused the navigation software to not find an as accurate match as desired in the region of interest for this specific procedure, between the pre-operative image dataset and actual patient anatomy.(details: the scan date was 23 days before the surgery; there was no distortion filter applied; and there were significant aliasing/wrapping, distortion, and artifacts in the scan).A movement of the navigation reference array and/or movement of the patient's head in the non-brainlab head holder due to insufficient rigid fixation or inadvertent forces at or after draping during the surgery, especially since the array was reseated during the procedure after some sterile drape was found caught in the threads of the reference arm attachment to the sterile reference array.Contributing factors that to a slight extent might have added to the deviation are: a shift of the patient's brain anatomy during surgery (as seen on the post-operative mri scan), when compared to the pre-operative mri scan used with navigation, due to e.G.The burr hole and/or loss of cerebrospinal fluid.The shift of the patient's brain cannot be recognized or compensated by the navigation system, which uses the pre-operative image data for display of instrument positions relative to the patient anatomy.A less than ideal point acquisition for patient registration to the navigation by the user, with points not acquired as necessary, e.G.Not enough points along the top of the patient's head and left side (parietal region), which could have caused the brainlab cranial navigation software to not find an as accurate match as desired in between the pre-operative image dataset and the actual patient anatomy.Apparently the resulting deviation of the navigation display was not detected by the user before applying the instrument paths and performing the biopsy, with the necessary accuracy verification of navigation throughout the procedure.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for diagnostic biopsy of a left frontal tumor approximately 13mm in diameter, 1.2cm³ in volume and ca.2-3cm below the dura, was performed with the aid of the display by the brainlab navigation software cranial 2.1.A preoperative mri scan was acquired 23 days prior to the surgery, to use with navigation.During the procedure the surgeon: positioned the patient in supine position in a non-brainlab headholder.Planned a trajectory in the brainlab software.Performed the initial patient registration on the preoperative mri using the softouch acquiring registration points on the patient's skin to match the display of the navigation to the current patient anatomy.Verified the accuracy of the registration and accepted the registration to proceed.Removed the unsterile navigation reference array and draped the patient.Attached a sterile reference array, and re-verified navigation accuracy with the sterile pointer.Created the burr hole and edited the planned trajectory to avoid a large vein.Detected a deviation of the navigation display compared to the patient's brain anatomy - while holding the tip of the navigated sterile pointer at the surface of the patient's brain, the navigation displayed the tip of the pointer 2-3cm below the surface of the brain.Inspected the sterile reference array and found that some sterile drape was caught in the threads of the attachment of the reference array to the reference arm.Reseated the array to remove the sterile drape and verified navigation accuracy again with the sterile pointer.Aligned the varioguide to the planned trajectory and used the navigated biopsy needle to collect samples for frozen section which were sent to pathology, who reported the samples showed gliosis, but could not make a diagnosis from the samples.Collected additional tissue samples via the same method and sent them to pathology for both frozen section and permanent section analysis; pathology again reported gliosis from the frozen section but could not give a diagnosis.Closed the incision and sent the patient for a ct scan to confirm if the biopsy was sampled from the intended region, but the ct was inconclusive and the patient was scheduled for a later mri.The mri was conducted several hours later and showed the trajectory of the biopsy needle was toward the periphery of the tumor, deviating from the intended target of the center of the tumor.Pathology later returned a diagnosis for the tumor from the permanent section.According to the surgeon: the outcome of the surgery was successful, a diagnosis for the tumor was made from the permanent section.There was no (direct or increased) risk to harm a critical structure due to the craniotomy or invasive steps done at this surgery.There was no harm or negative clinical effect for the patient due to the surgery, nor for the prolongation of anesthesia by ca.30 minutes.There are no remedial actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key9617497
Report Number8043933-2020-00003
Device Sequence Number2677642
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22214-02D
Device Catalogue Number71208
Device Lot NumberSW V. 2.1.2
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/27/2019
Initial Report FDA Received Date01/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;